Iowa, 2012

Damaging Wind in Iowa, August 7, 2012

August 7, 2012 · NWS DMX · 1 event in 1 county or zone

A weak cold front dropped south across the state during the afternoon of the 7th. High temperatures reached the mid to upper 90s, with surface dewpoint values in the upper 50s to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak cold front dropped south across the state during the afternoon of the 7th. High temperatures reached the mid to upper 90s, with surface dewpoint values in the upper 50s to mid 60s. CAPE increased to around 2000 J/kg, however the atmosphere was very weakly sheared with under 20 kts of effective shear available. There was considerable downdraft CAPE available with around 1800 J/kg present. A small area of thunderstorms developed during the heat of the afternoon. Many of them produced brief heavy rain and gusty winds. One storm in Madison County produced an apparent microburst. It tore the siding from a house east of Macksburg and also blew windows out of the house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 7, 11:46 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 7, 11:46 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1246 PM CDT TUE AUG 7 2012

.SHORT TERM /TODAY/...
UPDATED ZONES FOR HIGHER TMAX ACROSS THE SOUTH WITH STILL SOME
POTENTIAL FOR CONVECTION THERE. NORTH ON TRACK. OTHERWISE NO CHANGES.

.PREVIOUS SHORT TERM /TODAY/...
MAIN FORECAST CONCERN IS WITH MAX TEMPS AND POPS WITH A WEAK COLD
FRONT DRIFTING SOUTH ACROSS THE STATE TODAY. NAM IS THE WARMEST
MODEL WITH PUTTING SEVERAL AREAS WELL INTO THE UPPER 90S ACROSS THE
SOUTH. WENT COOLER THAN THE NAM AND WARMER THAN THE GFS/ECMWF/SREF
FOR MAX TEMPS TODAY...ESPECIALLY OVER THE SOUTH WHERE THE FRONT
LOOKS TO TAKE ITS TIME DRIFTING SOUTH. MODELS ARE IN DECENT
AGREEMENT WRT THE TIMING OF FRONT MOVING INTO SOUTHERN IOWA BY LATE
THIS MORNING INTO THE EARLY AFTERNOON. NOT MUCH MOISTURE OR FORCING
WITH THIS FRONT AND HAVE LOW CONFIDENCE WITH ANY WIDESPREAD PRECIP.
LATEST NSSL/SPC 4.0KM WRF MODEL RUNS DEPICTING A FEW SPOTTY STORMS
TO DEVELOP PAST 18Z ACROSS THE SOUTHWEST.

.LONG TERM /TONIGHT THROUGH MONDAY/...
FRONTAL BOUNDARY WILL SETTLE SOUTH INTO NORTHERN MISSOURI TONIGHT
BEFORE WASHING OUT. UPPER LEVEL SHORT WAVE ENERGY OVER MONTANA AND
ARCHING INTO SRN BRITISH COLUMBIA THIS MORNING...WILL DROP SOUTHEAST
TODAY AND ARRIVE LATE TONIGHT. MID LEVEL CLOUDINESS WILL BE ON THE
INCREASE IN ADVANCE OF THE SYSTEM. SHOWERS AND THUNDERSTORMS WILL BE
ON THE INCREASE AS WELL PRIMARILY AFTER MIDNIGHT OVER THE CENTRAL
AND WEST. ENHANCED UVV WILL BEGIN TO REACH THE EAST TOWARD 12Z. A
WEAK SFC LOW PRESSURE REFLECTION WILL PASS THROUGH THE STATE INTO
THE AFTERNOON AND THIS WILL KEEP THE THREAT FOR CONVECTION GOING.
HIGH TEMPERATURES WEDNESDAY WILL BE LIMITED BY CLOUD COVER MUCH OF
THE DAY. SOME AREAS MAY REBOUND IN THE AFTERNOON AS SKY CONDITIONS
BEGIN TO SCATTER FROM THE WEST.

A SECOND MORE SIGNIFICANT UPPER LEVEL SYSTEM WILL DIVE SOUTHEAST
THROUGH THE NORTHERN PLAINS AND GREAT LAKES REGION ON THURSDAY WITH
THE ASSOCIATED UPPER LEVEL PV ANOMALY CLIPPING INTO NORTHEAST IOWA.
A FEW SHOWERS AND ISOLATED THUNDERSTORMS WILL BE ASSOCIATED WITH
THIS SYSTEM MAINLY ALONG ALONG THE MISSISSIPPI VALLEY AND TO THE
EAST. SOME OF THIS ACTIVITY MAY AFFECT THE EASTERN FRINGES OF THE
FORECAST AREA AS WELL.

THE OTHER ASPECT OF THIS SYSTEM IS THE INFLUX OF MUCH COOLER
CANADIAN AIR ARRIVING INTO THE STATE. EXPECT OVERNIGHT LOW
TEMPERATURES BY FRIDAY MORNING TO DROP INTO THE 50S FOR MUCH OF THE
AREA AND HIGHS ONLY IN THE 70S FOR FRIDAY. CANADIAN HIGH PRESSURE
WILL SETTLE OVER THE REGION FOR FRIDAY NIGHT AND CERTAINLY POSSIBLE
SOME AREAS DROP INTO THE 40S BY SATURDAY MORNING. ANOTHER POTENT
SHORT WAVE IS EXPECTED TO ARRIVE SATURDAY AFTERNOON AND EVENING AND
WILL BRING ANOTHER CHANCE FOR PRECIPITATION. VERY LIKELY THIS
ACTIVITY WILL BE FIGHTING LOW LEVEL DRY AIR FROM THE SLOW MOVING
HIGH PRESSURE TO THE EAST WHICH WOULD LIMIT PRECIPITATION AMOUNTS.
THE END OF THE PERIOD IS EXPECTED TO BE SEASONAL AND DRY SUNDAY AND
MONDAY.

&&

.AVIATION...07/18Z
POST FRONTAL CONVERGENCE TAKING PLACE OVER NORTH CENTRAL IOWA AT
THIS TIME...BUT SO FAR CONVECTION HAS NOT TAKEN PLACE. BEST CHANCES
APPEAR OVER FAR SOUTH...SOUTH OF ALL SITES...BUT WILL NEED TO
MONITOR THIS AFTERNOON IF CONVERGENCE INCREASES ALONG US HIGHWAY 30
AND AREAS SOUTH WHICH WOULD MEAN UPDATES NEEDED FOR KDSM AND KOTM.
OTHERWISE VFR CIGS AND GENERALLY LIGHT WINDS UNDER 12KTS ARE
EXPECTED THROUGH END OF TAF PERIOD. WILL ALSO EVALUATE OVERNIGHT
PERIOD FOR THUNDER CHANCES AND MAKE CHANGES IF NECESSARY PRIOR TO
00Z PACKAGE./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK/REV
AVIATION...REV
LONG TERM...DONAVON
Hazardous weather outlook, Aug 7, 3:29 AM CST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
429 AM CDT TUE AUG 7 2012

IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-080930-
BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
429 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY AFTER MIDNIGHT. A
SEVERE STORM WITH 60 MPH WINDS AND QUARTER SIZED HAIL IS POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. CHANCES FOR STORMS
WILL CONTINUE EAST OF INTERSTATE 35 WEDNESDAY NIGHT AND THURSDAY.
ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FOR LATE
SATURDAY AND SATURDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW
DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023>026-080930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-
429 AM CDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY AFTER
MIDNIGHT. A SEVERE STORM MAY OCCUR WITH 60 MPH WINDS AND QUARTER
SIZED HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. CHANCES FOR STORMS
WILL CONTINUE EAST OF INTERSTATE 35 WEDNESDAY NIGHT AND THURSDAY.
ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FOR LATE
SATURDAY AND SATURDAY NIGHT. THE THREAT FOR SEVERE WEATHER IS LOW
DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 7, 2:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
300 PM CDT TUE AUG 7 2012

IAZ092-093-072100-
RINGGOLD-TAYLOR-
300 PM CDT TUE AUG 7 2012

...GUSTY WINDS WITH THE THUNDERSTORMS THIS AFTERNOON...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL RINGGOLD COUNTY...
MOVING SOUTHEAST AT 25 MPH.

WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  DIAGONAL...           BENTON...             DELPHOS...
  MOUNT AYR...          KELLERTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

COGIL

The radar

The Des Moines radar (KDMX), 67 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
August 7, 2:15 PM CST
Where
Madison County, 3.75 mi WNW of Barney
Measured
75 kt (86 mph) estimated gust
Property damage
$35,000
Reported by
State Official
Coordinates
41.200, -94.090

A resident reported the siding was torn off of a house and outbuilding. Windows were also blown out of the house and power was out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389127.